Alert archive / Montana / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Aug 12, 2014, 2:53 AM PDT for 5 counties in Idaho; 11 counties in Montana. It took effect at Aug 12, 2014, 11:00 AM PDT. It was in force for 12 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 2014, 2:53 AM PDT (09:53 UTC)
- In effect from
- Aug 12, 2014, 11:00 AM PDT
- Expired
- Aug 12, 2014, 11:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Flathead County, MT, Glacier County, MT, Granite County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 51 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:05 PM PDT | TSTM WND GST 46 | Clearwater, ID | |
| Aug 12, 3:21 PM PDT | TSTM WND GST 48 | 8 Sw Wolf Creek, MT | 48 MPH WIND GUST AT THE DOT SENSOR NEAR SIEBEN FLATS. |
| Aug 12, 3:40 PM PDT | HEAVY RAIN 0.3 | 4 N East Kamiah, ID | SPOTTER MEASURED 0.30 IN 15 MINUTES. HEAVY RAIN DURATION 15 MINUTES. OBSERVER LOCATION 3 MI NNE OF KAMIAH. |
| Aug 12, 3:49 PM PDT | NON-TSTM WND GST 49 | 1 N Grangeville, ID | MESONET STATION GRANGEVILLE /GVLI1/ |
| Aug 12, 4:30 PM PDT | TSTM WND DMG | 3 Nnw Lapwai, ID | GUST TO 48 MPH AND POWER POLE BLOWN DOWN. TIME AND ESTIMATED. |
| Aug 12, 5:08 PM PDT | NON-TSTM WND GST 43 | 1 W Dent, ID | MESONET STATION DENT RAWS /DNFI1/ |
| Aug 12, 5:20 PM PDT | TSTM WND DMG | Moscow, ID | LARGE TREE BLOWN DOWN IN TOWN. PHOTO. |
| Aug 12, 5:30 PM PDT | TSTM WND DMG | Moscow, ID | LARGE TREE DOWN ON POWERLINES NEAR HAYES AND 3RD STREET. REPORT FROM BIG COUNTRY NEWS CONNECTION. |
| Aug 12, 5:30 PM PDT | TSTM WND GST 60 | Moscow, ID | 6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO >5000 PEOPLE. |
| Aug 12, 5:40 PM PDT | TSTM WND DMG | Moscow, ID | LARGE TREE DOWN ON POWERLINES NEAR HAYES AND 3RD STREET. REPORT FROM BIG COUNTRY NEWS CONNECTION. |
| Aug 12, 5:56 PM PDT | TSTM WND GST 50 | Moscow, ID | 5800 AVISTA CUSTOMERS WITHOUT POWER IN SE WASHINGTON AND NEAR MOSCOW ID |
| Aug 12, 6:39 PM PDT | TSTM WND GST 60 | Moscow, ID | 6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO >5000 PEOPLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4315 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
835 WWUS85 KMSO 120953 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 353 AM MDT TUE AUG 12 2014 IDZ102-103-MTZ106-108-109-130600- /O.UPG.KMSO.FW.A.0001.140812T2100Z-140813T0600Z/ /O.NEW.KMSO.FW.W.0001.140812T1800Z-140813T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-WEST LOLO-EAST LOLO- BITTERROOT- 353 AM MDT TUE AUG 12 2014 /253 AM PDT TUE AUG 12 2014/ ...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE...WEST LOLO...EAST LOLO...BITTERROOT... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON MDT /11 AM PDT/ TODAY TO MIDNIGHT MDT /11 PM PDT/ TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * THUNDERSTORMS: A MIX OF WET AND DRY STORMS WILL BE CAPABLE OF STRONG, GUSTY AND ERRATIC WINDS. * TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A SERIES OF WAVES. THE FIRST WAVE IS ANTICIPATED LATE THIS MORNING THROUGH EARLY AFTERNOON. A SECOND WAVE IS EXPECTED THIS EVENING. * IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$ MTZ104-105-107-130600- /O.UPG.KMSO.FW.A.0001.140812T2100Z-140813T0600Z/ /O.NEW.KMSO.FW.W.0001.140812T2100Z-140813T0600Z/ KOOTENAI-FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION- 353 AM MDT TUE AUG 12 2014 ...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT FOR THUNDERSTORMS ACROSS THE KOOTENAI... FLATHEAD/GLACIER PARK...SALISH AND KOOTENAI RESERVATION... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * THUNDERSTORMS: A MIX OF WET AND DRY STORMS CAPABLE OF STRONG, GUSTY AND ERRATIC WINDS. * TIMING: THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LAST THROUGH MUCH OF THIS EVENING. * IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$
2 follow-up statements
015 WWUS85 KMSO 122110 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 310 PM MDT TUE AUG 12 2014 IDZ102-103-MTZ106-108-109-130600- /O.CON.KMSO.FW.W.0001.000000T0000Z-140813T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-WEST LOLO-EAST LOLO- BITTERROOT- 310 PM MDT TUE AUG 12 2014 /210 PM PDT TUE AUG 12 2014/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON... CLEARWATER/NEZ PERCE...WEST LOLO...EAST LOLO...BITTERROOT... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT. * THUNDERSTORMS: A MIX OF WET AND DRY STORMS WILL BE CAPABLE OF STRONG, GUSTY AND ERRATIC WINDS. * TIMING: THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH IN A SERIES OF WAVES. THE FIRST WAVE IS MOVING THROUGH THE AREA THIS AFTERNOON. A SECOND WAVE IS EXPECTED LATER THIS AFTERNOON AND EVENING WITH MORE WIDESPREAD AND STRONGER STORMS. * IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$ MTZ104-105-107-130600- /O.CON.KMSO.FW.W.0001.000000T0000Z-140813T0600Z/ KOOTENAI-FLATHEAD/GLACIER PARK-SALISH AND KOOTENAI RESERVATION- 310 PM MDT TUE AUG 12 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR THUNDERSTORMS ACROSS THE KOOTENAI...FLATHEAD/GLACIER PARK... SALISH AND KOOTENAI RESERVATION... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * THUNDERSTORMS: A MIX OF WET AND DRY STORMS CAPABLE OF STRONG... GUSTY AND ERRATIC WINDS. * TIMING: THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH IN A SERIES OF WAVES. THE FIRST WAVE IS MOVING THROUGH THE AREA THIS AFTERNOON WITH A FEW ISOLATED STORMS. A SECOND WAVE IS EXPECTED THIS EVENING WITH MORE WIDESPREAD AND STRONGER STORMS. * IMPACTS: ABUNDANT LIGHTNING WITH THUNDERSTORMS AND DRY FUELS WILL PROMOTE NEW FIRE STARTS. GUSTY WINDS IN THE VICINITY OF THUNDERSTORMS WILL AID IN THE RAPID SPREAD OF ANY NEW AND EXISTING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECTED WEATHER CONDITIONS THAT ALONG WITH SUFFICIENTLY DRY FUELS...WILL SIGNIFICANTLY INCREASE FIRE DANGER. && $$ DVC
730 WWUS85 KMSO 130549 RFWMSO URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1149 PM MDT TUE AUG 12 2014 IDZ102-103-MTZ104>109-130700- /O.EXP.KMSO.FW.W.0001.000000T0000Z-140813T0600Z/ PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-KOOTENAI- FLATHEAD/GLACIER PARK-WEST LOLO-SALISH AND KOOTENAI RESERVATION- EAST LOLO-BITTERROOT- 1149 PM MDT TUE AUG 12 2014 /1049 PM PDT TUE AUG 12 2014/ ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/ TONIGHT FOR THE PALOUSE/HELLS CANYON...CLEARWATER/NEZ PERCE... KOOTENAI...FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI RESERVATION...EAST LOLO...BITTERROOT... THE RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/ TONIGHT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 11, 1:27 PM PDT, 13 hours 26 minutes earlier.
Area forecast discussion, Aug 11, 1:27 PM PDT, 13 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MDT Mon Aug 11 2014
...Increasing Thunderstorm Threat Tuesday...and continued
significant thunderstorm potential Wednesday and Thursday...
.DISCUSSION...A very HOT air mass will continue into this
evening...with Monday possibly being the hottest day of the summer
so far for many areas from North central Idaho and western
Montana.
The atmosphere has moistened and become unstable enough to support
a few light shower and thunderstorms from the Camas Prairie eastward
across the Clearwaters...Bitterroots...Sapphires and Lemhi County
this evening. These storms should produce more wind than any
surface precipitation.
Additional moisture will shift northward over the northern Rockies
Tuesday. This should create more widespread unstable conditions
and scattered thunderstorms. The lower atmosphere will remain
quite hot and dry...so the primary weather impact from the storms
should be strong gusty winds. However, a few of the storms,
especially over north central Idaho should produce local brief
heavy rain.
Wednesday and Thursday should be very active thunderstorm days,
however, the storms will come with their forecasting
difficulties. Timing of the storms will be tricky, but our
confidence is high in both Wednesday and Thursday seeing abundant
thunderstorm development. There is a high chance for strong
thunderstorms each afternoon and evening as well, and the
potential for nocturnal convection. The main impacts of concern
will be gusty winds, heavy downpours, and frequent lightning
across most of north central Idaho and western Montana. Thursday
looks like the atmosphere could support mostly heavy rain-
producing storms, but other impacts may develop. This will be an
ongoing period of evaluation, with details being updated as new
data comes in. In any case - prepare for both Wednesday and
Thursday to be active storm days across central Idaho and western
Montana.
As the closed low pressure system crosses on Friday, we have moderate
confidence that a cool down will occur across the region, but just
how cool temperatures become is still in question. Daytime highs
in the 60s and 70s are possible Friday and Saturday across the
entire Northern Rockies, but again...it is still too early to tell
just how cool our temperatures will be. Stay tuned!
&&
.AVIATION...The atmosphere has moistened and become unstable
enough for a few light showers and isolated thunderstorms over the
Clearwaters eastward across the Bitterroots and Lemhi County into
this evening. Storms are not expected to produce much rain, but
instead strong gusty winds. KSMN should be mostly impact. There is
a slight chance at KMSO and KBTM for thunderstorm or shower in
the vicinty this evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
evening Bitterroot/Sapphire Mountains...Butte/Blackfoot
Region...Flathead/Mission Valleys...Kootenai/Cabinet
Region...Lower Clark Fork Region...Missoula/Bitterroot
Valleys...Potomac/Seeley Lake Region...West Glacier Region.
ID...FIRE WEATHER WATCH from Tuesday afternoon through late Tuesday
night Northern Clearwater Mountains.
FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
evening Orofino/Grangeville Region.
FIRE WEATHER WATCH from Tuesday afternoon through late Tuesday
night Lower Hells Canyon/Salmon River Region...Southern
Clearwater Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:58 PM PDT | Special Weather Statement | MSO | Idaho | 47 min |
| Aug 12, 3:15 PM PDT | Special Weather Statement | MSO | Lewis | 45 min |
| Aug 12, 3:40 PM PDT | Special Weather Statement | MSO | Idaho | 50 min |
| Aug 12, 4:13 PM PDT | Special Weather Statement | MSO | Clearwater | 62 min |
| Aug 12, 4:59 PM PDT | Flash Flood Warning | MSO | Lemhi | 3 hr |
| Aug 12, 2:34 PM PDT | Special Weather Statement | MSO | 41 min |
Nearby
Red Flag Warnings in Montana, 2014Red Flag Warnings in Idaho, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.